The Law Firm of Leandros A. Vrionedes, P.C.
Your Injury May Entitle You to a Large Monetary Award
For a Free Consultation Call Now 1-800-634-8144

Recent Successes

  • Bus Accident $5,000,000.00

    A 12-year-old student who was traveling by New York City Transit...

    Learn More »
  • Construction Site Accident $2,000,000.00

    A laborer who was involved in demolition of a large building...

    Learn More »
  • Elevator Drop $1,400,000.00

    Elevator drop accident in a Queens hospital causing neck injury...

    Learn More »
  • School Bus Accident $1,400,000.00

    School bus accident in the Bronx as the result of speeding, causing...

    Learn More »
The Law Firm of Leandros A. Vrionedes, P.C.

“Quality Service With
My Personal Attention”

RSS

High-Alert Medication Errors

meds in a mini shopping cart

As we’ve explained in a past blog post, medical errors are the third-most common cause of death in the US, following only heart disease and cancer. Among the various types of medical errors that can result in serious injury are medication errors, which are estimated to cause approximately 7,000 deaths each year, as well as unknown costs in medical expenses and lost work to individual victims of these errors. Medication errors in hospitals involving what are known as “high-alert medications” are particularly likely to cause serious injury or even death to patients. Learn about which drugs are classified as high-alert medications, and contact an experienced Manhattan medical malpractice attorney for further assistance.

 

Medication errors can be serious regardless of the type of drug involved, due to the risks posed by drug interactions and the physical vulnerability of most hospital inpatients. However, high-alert medications are labeled as such in order to remind medical professionals that they should be on high alert when administering them. High-alert medications, sometimes known as HAMs, are divided into four categories:

 

  • Insulin: For diabetics who lack the ability to regulate their own blood sugar, insulin is a life-saving drug. However, the drug must be administered in highly-precise quantities. If administered improperly, patients could become critically hypoglycemic or could suffer an insulin overdose. The similar appearance but different drug-issuing capabilities of different insulin syringes and pens is a commonly-cited reason for insulin errors, as is improper calculation of dosage and similarities between packaging of different insulin drugs.

 

  • Opioid: These drugs are powerful painkillers. If nurses or doctors fail to closely monitor patients after issuing opioid drugs, they may miss important signs of a bad reaction. Many patients receive opioids through self-administered patient-controlled analgesia pumps. If the wrong type of opioid is used in the pump, or the pump is not properly programmed, patients can be harmed by an excess of the drug.

 

  • Sedatives: These are medications typically issued prior to a procedure. Patients must be carefully observed after receiving sedatives to ensure that their breathing and heart rate remain within healthy ranges. When a patient receives an excess of a sedative, they can become disoriented, unable to walk without falling, dizzy, or nauseated. These drugs can also have negative effects when they interact with opioids.

 

  • Anticoagulants: These drugs prevent the blood from clotting and are given to patients at risk of suffering from a stroke or other clot-related health event. Heparin and Warfarin are two common examples of anticoagulants. Patients are most often harmed when medical professionals fail to calculate the correct quantity of these drugs, or forget to restart a patient on an anticoagulant after a surgical procedure, resulting in blood clot formation.

 

If you or a loved one has been harmed by a medication error in New York, contact the knowledgeable, dedicated, and effective Manhattan medical error attorney Leandros A. Vrionedes for a consultation on your case at 212-889-9362, or in Queens at 718-777-5895.